Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 5:53 PM CDT for Taylor County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 18, 2002, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:07 PM CDT | Hail 2 | Bedford, IA | |
| Apr 18, 6:10 PM CDT | Hail 1.75 | Bedford, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 182253 SVRDSM IAC173-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 553 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 645 PM CDT * AT 550 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BEDFORD...OR ABOUT 70 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BEDFORD AROUND 615 PM AND 9 MILES SOUTHEAST OF LENOX AROUND 645 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR IOWA. LAT...LON 4057 9504 4058 9451 4089 9449 4090 9479 KULA/FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:25 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 18, 2:25 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 PM CDT THU APR 18 2002 MAIN CONCERN IS EARLY THREAT FOR SVR WX. OTHER CONCERN IS LINGERING PCPN FRI AND COOL DOWN. THEN IN LONGER TERM ATTEMPT TO PICK RAIN FREE DAYS WITH ACTIVE PATTERN. GENERAL PATTERNS OF MODELS REMAIN THE SAME WITH UPPER LO IN SWRN U.S SENDING MINOR S/W NEWRD INTO THE AREA. UPPER LO REMAIN IN THE SW BFR LIFTING NEWRD BY SUN WITH RETURN TO WNW FLO AND MINOR S/W THRU THIS FLO INTO NEXT WEEK. IN SHORT TERM SFC FEATURES TIMING OF DRY LINE AND FNT VERY CLOSE. ATTM WITH DRY LN IN ERN NE MESOETA HAS GD POSTIONING OF THIS FEATURE. CLDNS HAS SOMEWHAT SURPRESSED DVLPMNT ATTM HWVR STLT TRENDS SHOW BREAKING UP OF CLDNS NEAER TO DRY LN. AREA INVOF LN PRIMED AS VERY HI CAPE ENVIRONMENT 4-5K WITH NO CAP AND -8 TO -14 LI FM LTST GOES SOUNDINGS. PRBLEM HERE IS HOW FAR WILL DRY LN MOVE BFR DVLPMNT. ATTM DRY LN MAYBE EAST OF MUCH OF THE CWA HWVR NXT FEW HRS SHULD TELL WHETHER DVLPMNT TAKES OFF. EVERYTHING IN PLACE WITH STG DYNAMICAL FIELDS FOR WINDS AND HAIL. WILL WATCH CLOSELY AND LEAVE OPEN ENDED. AS EVIDENT BY SFC MAP MUCH COLDER AIR REMAIN IN THE DAKS THO SOME INTITIAL COOLING TAKES PLACE BEHIND DRY LN. ETA 850 HAS GD HANDLE ON THIS FOR TMW. WITH CLDS AND DECENT CAA WL LEAN TWD LWR MAVS NOT ONLY TMW BUT MUCH OF THE FCST PD. CONTINUES TO LOOK WET THRU MUCH OF THE FCST IN LONG TERM. APPEARS ATTM WITH SLIGHT RIDGING INTO SAT THAT DRY DAY MAYBE FRI NGT THRU SAT DAY. INTO THE EXTENDED PD AS STATED BFR AFTER SWRN FLO TRANSITIONS TO WNW FLO XPCT WET PATTERN UNTIL NXT THU. TIMING OF SYSTEMS AS USUAL UP IN THE AIR WITH MRF THO FAIRLY GD AGREEMENT WITH CANADIAN MODELS. COOL DOWN BEING STRETCHED OUT WITH LTST RUNS BUT WET PATTERN DOES CONTINUE. PSBLE WET SNW CULD BE MXED IN PCPN EARLY SUN. ATTM THO WILL JUST MENTION SHOWERS. MEXS LOOK GD WITH SLO WAMRUP DUE TO CLDNS AND PCPN. WL CANCEL WIND ADVSRY AT 4PM. .DSM...NONE FORSTER
In the hours before
Local storm report, Apr 18, 3:27 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT THU APR 18 2002
LATE REPORTS FROM 4/17-4/18 EVENT
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 3 W DEDHAM IA 1 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.
1008 PM 1 W MANNING IA 1 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.
1200 AM HAVELOCK IA 1 INCH HAIL
04/18/02 POCAHONTAS REPORTED BY STORM
SPOTTER.Local storm report, Apr 18, 5:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 1 E RANDALL IA 1 INCH HAIL
04/18/02 HAMILTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 66 min |
| Apr 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 59 min |
| Apr 17, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
| Apr 17, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 66 min |
| Apr 17, 10:27 PM CDT | Tornado Warning | DMX | Audubon | 33 min |
| Apr 17, 10:39 PM CDT | Tornado Warning | DMX | Carroll | 36 min |
| Apr 17, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Apr 17, 11:05 PM CDT | Tornado Warning | DMX | Greene | 40 min |
| Apr 17, 11:34 PM CDT | Tornado Warning | DMX | Boone | 41 min |
| Apr 17, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 43 min |
| Apr 18, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 59 min |
| Apr 18, 12:20 AM CDT | Tornado Warning | DMX | Boone | 25 min |
| Apr 18, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
| Apr 18, 12:34 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 56 min |
| Apr 18, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 61 min |
| Apr 18, 1:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Apr 18, 2:19 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 41 min |
| Apr 18, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 45 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 35 min |
| Apr 18, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 53 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 37 min |
| Apr 18, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 26 min |
| Apr 18, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Apr 18, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:04 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 56 min |
| Apr 18, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie, Madison | 24 min |
| Apr 18, 6:14 PM CDT | Tornado Warning | DMX | Dallas | 61 min |
| Apr 18, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 18, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 18, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.